FDA Announces Revisions to Labels for Cialis, Levitra and Viagra
The U.S. Food and Drug Administration has approved labeling changes for erectile dysfunction (ED) drugs in the class that includes Cialis, Levitra, and Viagra, to display more prominently the potential risk of sudden hearing loss, and to guide consumers on what to do if they experience sudden problems with their hearing.
In addition, the FDA plans to require the same changes in labeling for the drug Revatio, also a member of this drug class known as phosphodiesterase type 5 (PDE5) inhibitors. Revatio is used to treat pulmonary arterial hypertension (PAH). PAH is a serious medical condition in which continuous high blood pressure in arteries of the lungs weakens the heart muscle and often leads to right heart failure and death.
The FDA asked manufacturers of these drugs to revise product labeling after a very small number of patients taking the PDE5 inhibitors reported sudden hearing loss, sometimes accompanied by ringing in the ears and dizziness.
“Because some level of hearing loss is usually associated with the aging process, patients on these drugs may not think to talk to their doctor about it,” said Janet Woodcock, M.D., FDA’s deputy commissioner for scientific and medical programs, chief medical officer, and acting director of its Center for Drug Evaluation and Research.
Patients taking Cialis, Levitra, or Viagra who experience sudden hearing loss should immediately stop taking the drug and seek prompt medical attention. Those using Revatio should continue taking their medication but should contact their health care provider for further evaluation. Because Revatio is used to treat a potentially life-threatening condition, the FDA does not recommend patients abruptly stop taking this medication but should consult their physician if they experience sudden problems with their hearing.
A case report in the April 2007 issue of the Journal of Laryngology & Otology involving sudden hearing loss in a man taking Viagra prompted the FDA to search the FDA’s Adverse Events Reporting System for instances of hearing loss and PDE5 inhibitors. The FDA found a total of 29 postmarketing reports of sudden hearing loss, both with and without accompanying ringing in the ears, vertigo, or dizziness. In most of the cases, the hearing loss involved one ear. The hearing loss was either a partial or complete loss of usual hearing. In approximately one third of cases, the event was temporary. In the remainder, the hearing loss was ongoing at the time of the report or the final outcome was not described.
Although no causal relationship has been demonstrated, the strong relationship between the use of these drugs and sudden hearing loss in these cases warrants revisions to the product labeling for this drug class.
Product Web sites, marketing and educational materials, and advertisements for PDE5 inhibitors will reflect the revised product labeling. The label revisions can be viewed at: www.fda.gov/cder/drug/DrugSafety/DrugIndex.htm.
This news content was configured by WebWire editorial staff. Linking is permitted.
News Release Distribution and Press Release Distribution Services Provided by WebWire.